Other Drug Interactions with Parkinson’s Disease Medicines

Parkinson’s disease is a long term disease where the patient needs to take medicines on a regular basis for relief of the symptoms> It is important for both the Parkinson’s patient and care givers to realize that these medicines might have various types of interactions with other drugs. Some of these drug interactions can be quite severe, therefore additional medicines should be taken only after consulting a doctor.

What is Drug Interaction?

Medicines are used to treat certain conditions or illnesses, but when two or more medicines are used simultaneously, they may interact with each other and cause complications or unwanted side effects. Drug interactions may occur with prescription drugs, over-the-counter (OTC) medicines, herbal remedies, or dietary supplements, so it is important that the patient realizes the dangers of mixing drugs without consulting a doctor.

Parkinson’s Disease Medicines

The drug therapy most commonly used in Parkinson’s disease usually consists of the following :

  • Levodopa
  • Levodopa + peripheral decarboxylase inhibitors such as carbidopa and benserazide.
  • Dopamine receptor agonists – pramipexole, ropinirole, and rotigotine.
  • MAO-B inhibitors – selegiline and rasagiline.
  • COMT inhibitors – entacapone
  • Anticholinergics – benzhexol and orphenadrine
  • Amantadine.

Drug Interactions with Parkinson’s Disease Medicines

Levodopa

Since this is the most widely used medicine in Parkinson’s disease, its drug interactions should be understood by all Parkinson’s patients. Certain medicines decrease effectiveness of levodopa hence the dose of levodopa may have to be adjusted if used together. These include

  • Anticholinergics – sometimes used in addition to levodopa for treatment of symptoms in Parkinson’s disease. Over-the-counter cough and cold medicines contain anticholinergics such as diphenhydramine, chlorpheniramine, and phenylephrine.
  • Antispasmodics used for treating stomach or uterine cramps also contain anticholinergics such as dicyclomine and hyoscyamine.
  • Anti-allergic medicines (like anti-histamines)
  • Antiepileptic drugs such as phenytoin
  • Sedatives such as diazepam, lorazepam and alprazolam.
  • Multivitamins, specially vitamin B-6 or pyridoxine, and minerals such as iron.
  • Tricyclic antidepressants such as amitriptyline
  • Metoclopramide – used to control nausea and vomiting.

Certain medicines help to increase the effect of levodopa. They include

  • Medicines containing acetaminophen, used for pain, headache, and fever.
  • Antacids and other medicines containing aluminum, calcium, and magnesium.

The above medicines should not be used to enhance the effect of levodopa.

Levodopa may potentiate the action of antihypertensives, causing excessive lowering of blood pressure when used concurrently. Levodopa may cause severe hypertensive reactions if taken by patients treated with MAO (monoamine oxidase) inhibitors such as furazolidone or procarbazine within the last 14 days.

Other Parkinson’s Drugs

Similar drug interactions are possible with all other medicines used in Parkinson’s disease. In addition,

  • Alcohol intake may cause CNS depression when used along with Parkinson’s disease medicines.
  • Antibiotics such as ciprofloxacin, norfloxacin, and ofloxacin may cause drug interactions with pramipexole, ropinirole, or rotigotine.
  • Entacapone may react with antibiotics such as ampicillin, erythromycin, and chloramphenicol.
  • Narcotic pain relievers such as codeine may react with entacapone or other drugs.
  • Quinine or quinidine may interfere with renal clearance of amantadine.

Various other drug interactions are possible and you should consult with your doctor before taking any other medication or supplement, whether an OTC (over-the-counter) medicine, scheduled drug or a herbal remedy.

14 Comments

  1. Pingback: Abscess in Parkinson's Disease | Pdring.com - A-Z Parkinsons disease information: Parkinsons disease symptom, treatment, exercise & medication.

  2. My husband suffers from parkinson, he takes mirapex, levodopa 25/100, levodopa 50/200. He hallucinates. I haven’t seen any improvement in his walk. My husband suffers from this illness about 10 years.

    • Hi Carmen

      Each individual case differs in terms of the patient’s response to Parkinson’s medicines. You should consult with another doctor for a second opinion.

  3. Pingback: Breathing Problems, Difficulty in Parkinson's Disease | Pdring.com - A-Z Parkinsons disease information: Parkinsons disease symptom, treatment, exercise & medication.

  4. Pingback: Substance Abuse and Addiction in Parkinson’s Disease | Pdring.com - A-Z Parkinsons disease information: Parkinsons disease symptom, treatment, exercise & medication.

  5. Raihan K. Rahim

    My father-in-law is suffering from Parkinsons for over two years now and there no is improvement after taking prescribed medications his has been taking.Recently,he started feeling very weak associated with slight feverish temperature.Following generic drugs he has been taking,they are: Almitrinr,Bismesylate,raubasine
    Ropinirole
    Lenodopa,Carbidopa

    and his recent blood test shows high ESR level

    My question is that can he take antibiotics to treat any sort of infections?if so then what class and generic antibiotics he should be taking that will not interact with his prescribed drugs?I seek your advise.Thank you.

    With Kind Regards,
    Raihan

  6. Raihan K. Rahim

    My father-in-law is suffering from Parkinsons for over two years now and there no is improvement after taking prescribed medications his has been taking.Recently,he started feeling very weak associated with slight feverish temperature.Following generic drugs he has been taking,they are: Almitrine*,Bismesylate,raubasine
    Ropinirole
    Lenodopa,Carbidopa

    and his recent blood test shows high ESR level

    My question is that can he take antibiotics to treat any sort of infections?if so then what class and generic antibiotics he should be taking that will not interact with his prescribed drugs?I seek your advise.Thank you.

    With Kind Regards,
    Raihan

  7. My mother was taking bactrim and we were finally told (by the medical doctor) that a recent hospitalization was caused by that antibiotic. It caused all the symptoms of PD to become highly magnified where as 24 hours prior those symptoms could not be seen in my mother. (Stroke was ruled out via MRI)

    Does anyone know of this antibiotic (or the class it comes from) causing adverse effects in PD patients?

    • My mom had a similar problem caused by bactrim and having Parkinson’s disease. The neurologist called it toxic encephalopathy . She was hallucinating a Nd so confused. It took her over a month to get better! The doctor said that the bactrim had prevented her mirapex from working.

    • Same thing happened with my husband twice since the doctors did not recognize that it was the antibiotic. Also with cephezolin and cephetrione. The Bactim is a sulpha drug and the other 2 are in the penecillin family.

  8. To Jamey I just recently lost my dad from being on bactrim , he had a drug interaction with his PD medicine , he was on SINEMET, AMANTADINE AND COMTAN.

    • Hi Mary
      I’m very sorry that you lost your dad. I have had Parkinson’s disease for about 6 years. I have taken bactrim for my kidney and bladder infections. It helped get rid of the infection. However, usually they (doctors) usually put me on ciprofloxacin. How long did your dad take the bactrim. I am on carpadopa/levadopa, entapone, and Azilect. I fall all the time and I get constant bladder infections. I am also on at least 27 different3 medications. Sometimes I wonder if the meds are making things worse
      Take care.
      ..

  9. My question is: My husband has PD for 4 years now and im still not sure on what i can do for him when he gets colds or flu. Like he has now for the last 4 days and just been sleeping and coughing. He took decongestant and cough headache med.Generic tussin with the gueif in it. What other options does he have for relief? He’s on ropinol and Sinemet.

  10. My husband has had Parkinson’s for over 15 years and recently had to be on a number of antibiotics for a bone infection. He has reacted to 3 of them with extreme muscle weakness making the Parkinson’s much worse. His doctor’s do not believe that it is the antibiotics causing the problem. The antibiotics are Bactrim, cepezolin and cephetrion. The reaction almost killed him. It takes about 6 weeks after he stops to get his strength back.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>